Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 42, NWS New York, NY

September 28, 20049 counties in New York; 5 counties in New Jersey

NWS New York, NY issued this flash flood warning at Sep 28, 2004, 8:41 PM EDT for 9 counties in New York; 5 counties in New Jersey. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2004, 8:41 PM EDT (00:41 UTC)
Expired
Sep 28, 2004, 11:45 PM EDT
In force
3 hr
Issued by
NWS New York, NY
Area
Whole counties

Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 100 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2004-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2004-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 290045
FFWOKX
NJC003-013-017-031-039-NYC005-047-061-071-079-081-085-087-119-290345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
841 PM EDT TUE SEP 28 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS EXTENDED OR ISSUED THE

* FLASH FLOOD WARNING FOR...
  BERGEN COUNTY IN NORTHEAST NEW JERSEY
  ESSEX COUNTY IN NORTHEAST NEW JERSEY
  HUDSON COUNTY IN NORTHEAST NEW JERSEY
  UNION COUNTY IN NORTHEAST NEW JERSEY
  ORANGE COUNTY IN SOUTHEAST NEW YORK
  PUTNAM COUNTY IN SOUTHEAST NEW YORK
  ROCKLAND COUNTY IN SOUTHEAST NEW YORK
  BRONX COUNTY IN SOUTHEAST NEW YORK
  NEW YORK COUNTY IN SOUTHEAST NEW YORK
  KINGS COUNTY IN SOUTHEAST NEW YORK
  RICHMOND COUNTY IN SOUTHEAST NEW YORK
  QUEENS COUNTY IN SOUTHEAST NEW YORK
  PASSAIC COUNTY IN NORTHEAST NEW JERSEY
  WESTCHESTER COUNTY IN SOUTHEAST NEW YORK

* UNTIL 1145 PM EDT

* AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN CONTINUING OVER THE AREA...MOVING ONLY SLOWLY EAST.     
  BETWEEN 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN ACROSS THIS       
  AREA. WITH RAINFALL RATES OF UP TO AN INCH IN ONE HOUR...          
  FLOODING OF SMALL CREEKS AND STREAMS...AND POOR DRAINAGE AND       
  LOW LYING AREA ROADWAYS IS EXPECTED TO CONTINUE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS 
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT.

$$

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4157 7351 4169 7415 4152 7479 4045 7459
      4049 7373 4093 7373
1 follow-up statement
000 
WGUS71 KOKX 290357
FFSOKX
NJC003-013-017-031-039-NYC005-047-061-071-079-081-085-087-119-290700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1157 PM EDT TUE SEP 28 2004

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 1145 PM EDT HAS 
BEEN ALLOWED TO EXPIRE...

THE HEAVY RAIN HAS PASSED EAST OF THE WARNED AREA...ENDING THE 
THREAT OF FLASH FLOODING. LIGHT TO MODERATE RAIN WILL CONTINUE 
THROUGH A GOOD PORTION OF THE OVERNIGHT WITH CONTINUED PONDING OF 
WATER ON ROADWAYS. STREAMS AND CREEKS WILL ONLY SLOWLY RECEDE 
OVERNIGHT...SO SOME ROADWAYS AND ADJACENT LOW-LYING AREAS STILL 
MAY BE COVERED WITH WATER. 

MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODED ROADWAYS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 2:48 PM EDT, 5 hours 53 minutes earlier.

Area forecast discussion, Sep 28, 2:48 PM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
248 PM EDT TUE SEP 28 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
MODELS IN FAIRLY GOOD AGREEMENT THROUGH THIS TIME WITH TRACK OF
JEANNE ALTHOUGH QPF DIFFERENCE NOTED. GFS HEAVY NOW WITH ITS AMOUNTS
ACROSS MY CWA. DO BELIEVE HIGHER AMOUNTS ARE POSSIBLE...BUT STILL
FEEL THAT UPWARDS TO 2 INCHES WORKS WELL FOR ALL MY ZONES EXCEPT THE
NORTHWESTERN ONES WHERE OROGRAPHIC INFLUENCE HAS PLAYED A MAJOR ROLE
TODAY. HERE WITH ALREADY SIGNIFICANT AMOUNTS IN PLAY AND MORE
EXPECTED...FLOOD WATCH HAS BEEN ISSUED. RAIN TAPERS OFF FROM WEST TO
EAST VERY LATE TONIGHT INTO EARLY WEDNESDAY MORNING. AFTER THAT...
FAIR AND COOLER CONDITIONS RETURN FOR WEDNESDAY AND WEDNESDAY NIGHT.
ALTHOUGH A BIT MORE CLOUDS EXPECTED NOW FOR WEDNESDAY NIGHT...STILL
MAY BE SEE SOME FAIRLY GOOD RADIATIONAL COOLING AS WINDS DIMINISH.
&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
FAIRLY CALM THROUGH THE PERIOD WITH ONLY A CHANCE OF SHOWERS
SATURDAY THROUGH EARLY SUNDAY.
&&

.HYDROLOGY...
EXPECT UPWARDS TO 2 INCHES ACROSS ENTIRE AREA EXCEPT NORTHWEST WHERE
3 TO 4 INCHES SEEM LIKELY. WATCH ISSUED FOR THESE AREAS ALREADY.
WATCH WILL BE POSTED UNTIL 400 AM...MID CREW CAN DECIDE AT THAT TIME
TO LET EXPIRE OR EXTEND.
&&

.AVIATION...
CIGS/VSBYS GENERALLY IFR/MVFR...THOUGH EVERYONE WILL BE COMING DOWN
TO IFR/LIFR LATER THIS EVENING AND CONTINUES OVERNIGHT.  HAVE TIMED
WIND INCREASE/SHIFT AND ARRIVAL OF STEADIER RAINS AROUND 00Z FOR
KNYC VICINITY TO ABOUT 03Z FOR KGON.  RAIN SHOULD FINALLY END 08Z OR
SO FOR KSWF...09Z-10Z FOR KNYC VICINITY AND 13Z-ISH KGON.  -SR-
&&

.MARINE...
LOW MOVING SOUTH OF THE AREA WITH INCREASE WINDS TONIGHT. WINDS
ALOFT OF 40 TO 50 KNOTS EXPECTED TO MIX DOWN TO THE WATER SURFACE
WITH FREQUENT GUSTS EXCEEDING 35 KNOTS ON ALL THE AREA WATERS LATE
TONIGHT AND CONTINUING INTO WEDNESDAY AFTERNOON. GUSTS AND SUSTAINED
WINDS WILL GRADUALLY DIMINISH AS THE LOW MOVES EAST OF THE WATERS
AFTER 18Z WEDNESDAY INTO WEDNESDAY NIGHT. SEAS WILL INCREASE TO
SMALL CRAFT LEVELS THIS EVENING AND CONTINUE INTO THURSDAY
AFTERNOON...ON THE OCEAN WATERS.

TIDES ARE CURRENTLY RUNNING A HALF A FOOT TO A FOOT ABOVE PREDICTED
LEVELS AND ARE FORECAST TO REMAIN ABOVE WITH TONIGHT AND WEDNESDAY
MORNING HIGH TIDE CYCLE. WITH FORECAST TIDES POSSIBLY REACHING
CLOSE TO 2 FEET ABOVE WITH THE WEDNESDAY MORNING HIGH TIDE
CYCLE...THESE LEVELS WILL BE ENOUGH TO PRODUCE MINOR COASTAL
FLOODING AT THE TIMES OF HIGH TIDE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 400 AM FOR CTZ005.
NJ...FLOOD WATCH UNTIL 400 AM FOR NJZ002>005-011.
NY...FLOOD WATCH UNTIL 400 AM FOR NYZ067-071.
MARINE...GALE WARNING TONIGHT INTO WEDNESDAY
         ANZ350-353-355-330-335-338.
&&
Hazardous weather outlook, Sep 28, 5:35 AM EDT, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
535 AM EDT TUE SEP 28 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-291000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
535 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST
NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

TROPICAL MOISTURE SURGING NORTH WELL AHEAD OF TROPICAL DEPRESSION
JEANNE WILL INTERACT WITH AN OFFSHORE WARM FRONT AND A COLD FRONT
APPROACHING FROM THE GREAT LAKES TO PRODUCE RAIN WHICH COULD BECOME
HEAVY AT TIMES TODAY. RAINFALL IS EXPECTED TO RANGE FROM 1 TO 2
INCHES BY THE TIME IT ALL ENDS LATE TONIGHT. ISOLATED HIGHER RAINFALL
AMOUNTS OF 3 TO 4 INCHES ARE POSSIBLE...ESPECIALLY NORTH AND WEST OF
NEW YORK CITY AND ACROSS EASTERN LONG ISLAND. THIS AMOUNT OF RAIN IS
NOT EXPECTED TO CAUSE WIDESPREAD FLOODING PROBLEMS...BUT COULD CAUSE
PONDING ON AREA ROADWAYS AND NUISANCE FLOODING OF POOR DRAINAGE
AREAS...CREATING MORE DIFFICULT RUSH HOUR TRAVEL CONDITIONS THIS
EVENING.

JEANNE WILL PUSH OFF THE SOUTHERN VIRGINIA COAST THIS EVENING...AND
PASS WELL SOUTH OF LONG ISLAND TONIGHT. NORTHEAST WINDS WILL INCREASE
TONIGHT BETWEEN THE DEPARTING TROPICAL DEPRESSION AND A HIGH PRESSURE
RIDGE BUILDING INTO NEW ENGLAND. A SMALL CRAFT ADVISORY WILL LIKELY
BE REQUIRED TONIGHT FOR THE COASTAL WATERS FOR SUSTAINED WINDS OF 20
TO 25 KNOTS WITH GUSTS 30 TO 35 KNOTS.
GUSTS TO AROUND 30 MPH ARE POSSIBLE ON LAND...BUT SHOULD BE CONFINED
TO COASTAL SECTIONS.

FINALLY...TIDAL DEPARTURES OF UP TO A FOOT ABOVE NORMAL...COMBINED
WITH HIGH ASTRONOMICAL TIDES IN ASSOCIATION WITH THE FULL MOON...MAY
CAUSE MINOR TIDAL FLOODING IN COASTAL SECTIONS AROUND THE TIMES OF
HIGH TIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TIDAL DEPARTURES OF UP TO A FOOT ABOVE NORMAL...COMBINED WITH HIGH
ASTRONOMICAL TIDES IN ASSOCIATION WITH THE FULL MOON...MAY CAUSE
MINOR TIDAL FLOODING IN COASTAL SECTIONS AROUND THE TIMES OF HIGH
TIDE WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY FOR RAINFALL OF AN INCH OR MORE
AND ANY ASSOCIATED FLOODING...AND TONIGHT AND WEDNESDAY MORNING FOR
WIND GUSTS EXCEEDING 40 MPH AND POTENTIAL MINOR COASTAL FLOODING.

GOODMAN

In the hours before

Special weather statement, Sep 28, 3:17 PM EDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
317 PM EDT TUE SEP 28 2004

CTZ006>012-NJZ006-NYZ072>081-290300-
BRONX NY-HUDSON NJ-KINGS (BROOKLYN) NY-NASSAU NY-
NEW YORK (MANHATTAN) NY-NORTHEAST SUFFOLK NY-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHWEST SUFFOLK NY-
QUEENS NY-RICHMOND (STATEN IS.) NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHWEST SUFFOLK NY-
317 PM EDT TUE SEP 28 2004

THE REMNANTS OF JEANNE WAS LOCATED NEAR ROANOKE VIRGINIA...MOVING
NORTHEAST AT ABOUT 20 MILES AN HOUR. IT IS STILL EXPECTED TO TAKE A
MORE EASTERLY TRACK LATE TODAY AND OVERNIGHT.

TROPICAL MOISTURE SURGING NORTHWARD WELL IN ADVANCE OF JEANNE
IS INTERACTING WITH AN OFFSHORE WARM FRONT AND A COLD FRONT
APPROACHING FROM THE GREAT LAKES TO PRODUCE RAIN ACROSS OUR REGION.
THIS RAIN WILL BE LOCALLY HEAVY AT TIMES INTO THIS EVENING.

RAINFALL IS EXPECTED TO RANGE BETWEEN 1 AND 2 INCHES WITH SOME
LOCALLY HIGHER AMOUNTS POSSIBLE BEFORE IT ALL ENDS FROM WEST TO EAST
VERY LATE TONIGHT OR EARLY WEDNESDAY MORNING. SUCH AMOUNTS ARE
EXPECTED TO LEAD TO NUISANCE FLOODING PROBLEMS ALONG AREAS ROADWAYS
AND IN POOR DRAINAGE AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

Nearby

Flash Flood Warnings in New York, 2004Flash Flood Warnings in New Jersey, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.